Apr 2, 2002
Dear Doctor, I am very confused. I have HIV and am not doing so well on the meds given to me so far (I was diagnosed about 4 months ago). My doctor wants me to have a blood transfusion. What does this mean? I am anemic and the iron pills and prenatal vitamins don't seem to help much. I think my t-4 count is about 10. What is the purpose of the blood transfusion and will it help? Sorry to be so long-winded but my doctor doesn't explain things very clearly. Thanks for your help.
Response from Dr. Frascino
Since you were diagnosed only 4 months ago, I'm sure this is all very new to you and I'm sure very confusing, as well.
Anemia means that your red blood cell count is low. HIV itself and some HIV medications can decrease red blood cell production in your bone marrow, where new red blood cells are made. With fewer red blood cells, there is less oxygen in the blood. Oxygen is carried in the red blood cells by a protein called hemoglobin. Anemia can cause many symptoms, including weakness, fatigue, tiredness, shortness of breath, rapid heartbeat, paleness, headaches, decreased sex drive, and inability to concentrate.
There are many different types of anemia. Some types have relatively simple causes like diet. For example, a shortage of iron, vitamin B12, or folic acid can be a cause. If this were the case, then iron pills and vitamin supplements would help. Other types of anemia are not so easily treated. For instance, a person who is HIV-positive can develop chronic anemia as a side effect of medications like AZT (retrovir, combivir, or Trizivir). Anemia can also be a consequence of HIV infection itself. These types of anemia do not resolve on their own or through diet or bed rest.
The diagnosis of anemia is made by getting a blood test to measure your hemoglobin level. The normal range is 12-16 g/dL for women and 14-18 g/dL for men. Blood transfusions can be very helpful in treating severe anemia. Most people who are severely anemic will feel better almost immediately after receiving a blood transfusion. However, blood transfusions can have drawbacks. They may increase a person's HIV viral load and cause additional immune suppression. The benefits of blood transfusions are also short-lived and they do not treat the underlying cause of the anemia.
So what should you do? Talk to your HIV specialist and try to determine the exact cause or causes of your anemia. Because of your low CD4 count, s/he should check for opportunistic infections that are associated with anemia - CMV, TB, MAC, parvovirus B19, etc. S/he will also review your medication regimen to see if this could be a contributing factor. If the anemia is very severe and you are having many symptoms related to the anemia, then a blood transfusion may be necessary. However, you should also ask your doctor about Procrit. Procrit is a medication that stimulates new red blood cell production. More red blood cells mean more energy. It has a proven track record for safety and has been used effectively to treat HIV-related anemia for over 10 years. Clinical studies show that it increases not only energy level, but also quality of life as well. It is also associated with improved survival.
Since you are still new to HIV, check around on this website for additional information related to HIV itself, medications, side effects, opportunistic infections, etc. Another good informational website to check out is Project Inform at www.projectinform.org. Write back if you have additional questions.
GOING CRAZY PLEASE HELP ME
Thank you. I am free finally.
- Do Doctors Automatically Check For Hiv When Doing Routine Blood Tests?
- Can An Abnormal Pap Smear Mean Hiv?
- Can You Have Unprotected Sex With Someone Who Has Hiv But An Undetectable Virus Load?
- How Many Times Can You Use The Needle For Finger Prick Test With Hiv?
- Hiv Cheek Test
- How Many Days Before Symptoms Of Hiv Can Be Present?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.